Serotonin syndrome masquerading as disease flare in lupus nephritis with end-stage renal disease.

Icon for Wiley Related Articles

Serotonin syndrome masquerading as disease flare in lupus nephritis with end-stage renal disease.

Int J Rheum Dis. 2019 Aug 19;:

Authors: Navarroza RV, Zamora LD, Navarra SV

Abstract
INTRODUCTION: Serotonin syndrome is a potentially life-threatening condition characterized by the triad of mental status changes, autonomic instability, and neuromuscular changes. We report a case of serotonin syndrome masquerading as disease flare in a lupus nephritis patient with end-stage renal disease receiving linezolid for the treatment of infected pseudoaneurysm.
CASE REPORT: A 36-year-old female lupus nephritis patient on maintenance hemodialysis for end-stage renal disease had been on multiple antibiotics, including anti-tuberculosis medications, over the past month for infected pseudoaneurysm complicating her arteriovenous fistula. Due to minimal response, she underwent pseudoaneurysmal ligation and given linezolid. Two days later, she developed chest pain, tachycardia, hypertension, tremors, later accompanied by high-grade fever, diarrhea, insomnia, and body weakness. Although fully awake and oriented, she was markedly agitated, mildly icteric, had hyperreflexia and asthenia with proximal muscle strength graded 3/5 in all extremities. Blood counts revealed anemia and thrombocytopenia; ancillary tests showed aspartate aminotransferase markedly higher than alanine aminotransferase, elevated serum lactate dehydrogenase and creatine kinase, and low C3 levels. Intravenous hydrocortisone was started for a suspected lupus flare. On the background of linezolid, isoniazid, and tramadol administration, serotonin syndrome with rhabdomyolysis was strongly considered. Offending drugs were discontinued, resulting in the dramatic improvement of symptoms and improved strength and well-being. The steroid was successfully tapered to 5 mg/day and a week later, she remained afebrile without recurrence of symptoms.
CONCLUSION: Serotonin syndrome should be considered in patients on multiple serotonergic agents on the background of end-stage renal disease. Prompt recognition and distinction from lupus activity can significantly impact management decisions.

PMID: 31424178 [PubMed - as supplied by publisher]